In my experience as an ICU nurse, sundowning is not only manifested in individuals with a known/diagnosed cognitive disorder.....take any elderly patient, place them in an alien environment, under the influence of pain and/or sedatives, then disrupt their normal sleep patterns........and when the sun goes down, all h**l breaks loose! They often "clear", as soon as the sun rises. The best that you can do, is to try to minimize the use of medications by starting with lower doses and increase as needed to effect. Remember, elderly patients don't metabolize drugs as readily, and their effects can be accentuated when combined..(eg, pain meds with a hypnotic). Try to keep them awake during the day and physically active, so they sleep more "naturally' at night without sleep meds. And of course try not to disrupt their sleep at night as much as possible. If they awaken confused, sometimes calling a family member at night to speak to them via phone helps to calm them down and re-orient them. Also, elderly patients often have hypertension, and again, pain/sedative medications tend to lower the BP, so what seems to be a normal BP to us, in an elderly patient who is used to higher BP's and has some degree of arteriosclerosis,
now may have difficulty perfusing his brain.
And, metabolic rate (therefore BP), tends to drop at night anyway.........As you can see, the problem is multifactorial! Hope this explains somewhat!